Florida, 2008

Hail and Heavy Rain in Florida, July 21, 2008

July 21, 2008 · NWS MLB · 2 events in 1 county or zone

Sea breeze thunderstorms produced heavy rain and some hail in Brevard County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Sea breeze thunderstorms produced heavy rain and some hail in Brevard County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 21, 1:07 PM EST, 53 minutes earlier.

Area forecast discussion, Jul 21, 1:07 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
207 PM EDT MON JUL 21 2008

.DISCUSSION...

REST OF THE AFTN/TONIGHT...THUS FAR LOCAL 88D IMAGERY HAS SHOWN ONLY
BRIEF/SPOTTY LGT RAIN SHRA AS UPDRAFTS HAVE BEEN UNABLE TO MAINTAIN
MUCH VIGOR...APPARENTLY MIXING OUT TO SOME DEGREE IN DRY LYR BTWN
H90 AND H65. RADAR/SATELLITE SHOW WEST COAST SEA BREEZE BDRY PUSHING
STEADILY INLAND FROM THE NATURE COAST...WITH BDRY SLOWER TO GET GOING
BENEATH RIDGE AXIS ACROSS THE SOUTH (BOTH COASTS) AND NORTH OF MLB...
WHERE WRLY FLOW IS IN PLACE. EXPECT ONLY ISOLD LATE DAY CONVECTION
AS BDRY INTERACTION TAKE PLACE TOO LATE TO SPARK MUCH ACTIVITY. HAVE
PAINTED A 20 FOR ONLY THE NORTH/INTR GIVEN A LITTLE MORE POTENTIAL
FOR ANYTHING THAT FORMS TO MOVE EWD.

TEMPS LOOK MILD ONCE AGAIN TONIGHT WITH M70S MOST LOCALES...AND A
FEW U70S IN URBAN LOCALES...AND ADJACENT TO THE WARM WATER OF LARGE
LAKES.

TUE-WED...SUBTROPICAL RIDGE AXIS MAINTAINS OVER THE CENTRAL PENINSULA.
SLY FLOW WILL PRODUCE A GENERAL INCREASE IN PRECIPITABLE WATER AND
RAIN CHCS INCREASE INTO WED WITH A TEMPORARY WEAKENING OF RIDGE
ALOFT.

THU-SUN...CLOSED UPR LOW NEAR GREAT LAKES WITH FALLING HGHTS REACHING
SOUTHWARD ACROSS THE SOUTHEAST STATES THROUGH THE WEEKEND. A WEAK
PRESSURE PATTERN AT THE SURFACE WITH RELATIVELY LIGHT WIND FIELDS
WILL FOCUS STORMS MAINLY INLAND EACH AFTERNOON. PWATS WILL REMAIN
SUFFICIENTLY HIGH FOR SCATTERED AFTERNOON STORMS TO DEVELOP EACH
AFTERNOON. TEMPS AND POPS NOT EXPECTED TO DEVIATE FROM CLIMO.

&&

.AVIATION...REMOVED ANY MENTION OF VC TYPE PRECIP AT ANY OF THE
SITES FOR THE 18Z TAFS AS IT APPEARS THAT IT WILL BE TOO SCANT TO
WARRANT MENTION. BCMG SKC TONIGHT...WILL NEED TO WATCH FOR ANY OF
THE NORTH FL HAZE CREEPING DOWN INTO THE NRN CWA AS IT HAS BEEN
PRODUCING WDSPRD NIGHTTIME MVFR VSBYS TO OUR NORTH.

&&

.MARINE...CONTINUED PRESENCE OF RIDGE AXIS ACROSS THE CTRL/SRN
CWA WILL RESULT IN WINDS/SEAS AOB 12KT/3FT TONIGHT. DECREASING
SWELL ASCD WITH DEPARTING CRISTOBAL AS A FETCH GENERATING SOURCE.
SEAS EXPECTED TO REMAIN LESS THAN 3FT FOR THE NEXT 5 DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  91  72  87 /  20  40  20  50
MCO  76  93  73  88 /  20  40  20  50
MLB  75  90  72  86 /  10  30  20  40
VRB  73  90  70  87 /  10  30  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

CRISTALDI/PENDERGRAST
Hazardous weather outlook, Jul 21, 9:05 AM EST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1005 AM EDT MON JUL 21 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-212115-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1005 AM EDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ADDITIONAL MOISTURE OVER THE AREA TODAY WILL ALLOW FOR A SLIGHT
INCREASE IN SHOWER AND THUNDERSTORM COVERAGE. ISOLATED TO
SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ALONG EAST
COAST SEA BREEZE AS IT PUSHES INLAND THIS AFTERNOON. GREATEST
CHANCE WILL BE OVER THE INTERIOR WHERE EAST AND WEST COAST SEA
BREEZE COLLISION WILL LIKELY OCCUR DURING THE MID TO LATE
AFTERNOON. IF ANY STRONG STORMS DEVELOP THEY WILL BE ABLE TO
PRODUCE BRIEF GUSTY WINDS AND FREQUENT LIGHTNING. STORM MOTION
WILL BE SLOW AND VARIABLE WITH STORMS THAT DEVELOP SOUTH OF THE
CAPE WITH A MORE EASTWARD STORM MOVEMENT NORTH OF THE CAPE.

...RIP CURRENT IMPACT...
LONG PERIOD OCEAN SWELLS WILL CONTINUE TO CREATE A MODERATE RISK
FOR RIP CURRENTS TODAY. GREATEST RISK WILL OCCUR DURING THE
OUTGOING TIDE FROM 11 AM TO 4 PM TODAY.

REMEMBER TO SWIM NEAR A LIFEGUARD AND NEVER SWIM ALONE. IF CAUGHT
IN A RIP CURRENT...SWIM PARALLEL TO SHORE UNTIL YOU FEEL THE
SEAWARD PULL OF THE CURRENT WEAKEN...AND THEN SWIM BACK TO SHORE
AT AN ANGLE AWAY FROM THE RIP.

...MARINE THUNDERSTORM GUST IMPACT...
ISOLATED OFFSHORE MOVING THUNDERSTORM ACTIVITY IS POSSIBLE MAINLY
NORTH OF THE CAPE THIS AFTERNOON. IF STORMS BECOME STRONG THEY MAY BE
ABLE TO PRODUCE WIND GUSTS OF 30 TO 35 KNOTS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
INCREASING MOISTURE THROUGH THE WEEK WILL ALLOW FOR NEAR NORMAL
THUNDERSTORM COVERAGE DURING THE AFTERNOON HOURS OVER THE NEXT
SEVERAL DAYS.

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WEITLICH

In the hours before

Special weather statement, Jul 21, 2:00 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT MON JUL 21 2008

FLZ147-211945-
NORTHERN BREVARD COUNTY-
300 PM EDT MON JUL 21 2008

...STRONG THUNDERSTORMS AFFECTING NORTHERN BREVARD COUNTY...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A CLUSTER OF STRONG STORMS FROM PLAYALINDA BEACH TO NEAR COCOA...
MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE COCOA BEACH...
PORT CANAVERAL...AND CANAVERAL GROVES.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. A
BRIEF PERIOD OF SMALL HAIL IS ALSO POSSIBLE. SEEK SHELTER INDOORS
UNTIL THESE STORMS PASS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

CRISTALDI

The radar

The Melbourne radar (KMLB), 31 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Brevard

When
July 21, 2:00 PM EST to 3:10 PM EST
Where
Brevard County, 1.82 mi W of Indianola to 2.46 mi W of Indianola
Reported by
COOP Observer
Coordinates
28.380, -80.750

A COCORAHS rainfall observer reported 3.83 inches of rain.

Hail, Brevard

When
July 21, 2:45 PM EST
Where
Brevard County, 0.49 mi NNW of Cocoa
Measured
0.88 in hail
Reported by
Public
Coordinates
28.356, -80.733

Nickel size hail was reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129176, 129182.